Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Birmingham, AL

March 27, 20096 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 27, 2009, 11:31 PM CDT for 6 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2009, 11:31 PM CDT (04:31 UTC)
Expired
Mar 28, 2009, 3:30 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, AL, Greene County, AL, Hale County, AL, Marengo County, AL, Perry County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 280431
FFWBMX
ALC047-063-065-091-105-119-280830-
/O.NEW.KBMX.FF.W.0020.090328T0431Z-090328T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 PM CDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...UNIONTOWN...MARION...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VALLEY GRANDE...SELMA...
  MARENGO COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITIES OF...LINDEN...DEMOPOLIS...
  GREENE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF EUTAW...
  HALE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF GREENSBORO...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON...CUBA...

* UNTIL 330 AM CDT

* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A CLUSTER OF STORMS CAPABLE OF PRODUCING VERY HEAVY RAIN MOVING    
  OVER THE WARNED AREA. THIS AREA HAS ALREADY RECEIVED 5 TO 7 INCHES 
  OVER THE LAST FEW DAYS. ANY ADDITIONAL HEAVY RAIN WILL PRODUCE     
  FLASH FLOODING ALONG LOW LYING AND POOR DRAINAGE AREAS AND NEAR    
  BODIES OF WATER. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  UNION...WEST GREENE...WEDGEWORTH...WALDEN QUARTERS...VALDEN...
  UNION...TISHABEE...THORNHILL...THE UNIVERSITY OF WEST ALABAMA...
  SAWYERVILLE...PAUL M GRIST STATE PARK...PANOLA...NEWBERN...NEW WEST
  GREENE...MOUNDVILLE...MANTUA...KNOXVILLE...JENA...GREENSBORO
  MUNICIPAL AIRPORT...GAINESVILLE...FORKLAND...EVANSVILLE...EPES...
  EMELLE...DUG HILL...DUFFYS BEND...BOYD...BOLIGEE...BLUFFPORT...
  ARCOLA...ALLISON AND AKRON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3298 8834 3299 8817 3316 8784 3303 8783
      3301 8742 3287 8742 3283 8701 3267 8702
      3266 8691 3237 8682 3222 8691 3206 8691
      3205 8717 3228 8750 3214 8753 3214 8762
      3201 8763 3200 8810 3231 8799 3231 8843

$$

10/ARM
1 follow-up statement
000 
WGUS74 KBMX 280614
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 AM CDT SAT MAR 28 2009

ALC047-063-065-091-105-119-280830-
/O.CON.KBMX.FF.W.0020.000000T0000Z-090328T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARENGO AL-DALLAS AL-PERRY AL-SUMTER AL-HALE AL-GREENE AL-
114 AM CDT SAT MAR 28 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
GREENE...HALE...SUMTER...PERRY...DALLAS AND MARENGO COUNTIES...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUG HILL...
WEST UNION...WEST GREENE...WEDGEWORTH...WALDEN QUARTERS...VALLEY
GRANDE...VALDEN...UNION...TISHABEE...THORNHILL...THE UNIVERSITY OF
WEST ALABAMA...SAWYERVILLE...PAUL M GRIST STATE PARK...PANOLA...
NEWBERN...NEW WEST GREENE...MOUNDVILLE...MARION...MANTUA...
LIVINGSTON...KNOXVILLE...JENA...GREENSBORO MUNICIPAL AIRPORT...
GREENSBORO...GAINESVILLE...FORKLAND...EVANSVILLE...EUTAW...EPES...
EMELLE...DUFFYS BEND...DEMOPOLIS...BOYD...BOLIGEE...BLUFFPORT...
ARCOLA...ALLISON AND AKRON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHERN ALABAMA.

&&

LAT...LON 3298 8834 3299 8817 3316 8784 3303 8783
      3301 8742 3287 8742 3283 8701 3267 8702
      3266 8691 3237 8682 3222 8691 3206 8691
      3205 8717 3228 8750 3214 8753 3214 8762
      3201 8763 3200 8810 3231 8799 3231 8843

$$

JD/02

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 10:43 PM CDT, 48 minutes earlier.

Area forecast discussion, Mar 27, 10:43 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1043 PM CDT FRI MAR 27 2009

.UPDATE...EVENING FORECAST.

&&

.DISCUSSION...

DID A QUICK ZONE UPDATE MAINLY TO INCLUDE THE NEW TORNADO WATCH.
EVERYTHING ELSE LOOKS ON TRACK. STILL EXPECTING AT LEAST THE
SOUTHERN HALF OF CENTRAL ALABAMA WILL BE AFFECTED BY STRONG TO
SEVERE THUNDERSTORMS THROUGH THE OVERNIGHT HOURS...OR AT LEAST 5
AM. THE THREAT COULD ALSO EXTEND FARTHER TO THE NORTH INTO
TUSCALOOSA AND BIRMINGHAM AREA IN THAT SAME TIME FRAME. AREAS
ALONG AND WEST OF INTERSTATE 65 SHOULD PAY CLOSE ATTENTION TO
WEATHER CONDITIONS DURING THE OVERNIGHT HOURS BY LISTENING TO NOAA
WEATHER RADIO AND YOUR LOCAL RADIO OR TELEVISION STATION.

10/ARM

&&

.AVIATION...00Z TAF DISCUSSION.

MVFR CIGS ACROSS SOUTHERN ALABAMA ARE SOUTH OF A WARM FRONT THAT
CUTS ALABAMA IN HALF.  SOUTHERLY WINDS WILL INCREASE AFTER 05Z AS A
COLD FRONT APPROACHES FROM THE WEST.  MVFR CIGS WILL LIKELY SPREAD
NORTHWARD THIS EVENING WITH MVFR CIGS ACROSS ALL TAF SITES BY 05Z.
SHOWERS AND ISOLATED TSTMS WILL INCREASE IN AREAL COVERAGE ACROSS
WEST ALABAMA ARND 04Z AND SPREAD NORTHEAST. PERIODS OF RAIN...
HEAVY AT TIMES...WITH EMBEDDED TSTMS WILL PREVAIL ACROSS MOST OF
CENTRAL ALABAMA BETWEEN 08Z AND 15Z. WIDESPREAD IFR FLIGHT
CATEGORIES EXPECTED DURING THIS TIME PERIOD. THERE WILL BE A BREAK
IN THE RAIN BY 15Z ACROSS WEST ALABAMA AND BY 18Z EAST ALABAMA AS
MID LEVEL FORCING SHIFTS EAST OF ALABAMA. AFTER 18Z...THE COLD FRONT
WILL PUSH THRU THE AREA AND TRIGGER ADDITIONAL TSTMS...BUT COVERAGE
WILL BE LIMITED.

SOUTH WINDS WILL ALSO INCREASE AFTER 05Z WITH SUSTAINED SOUTH TO
SOUTHWEST WINDS OF 15-25 KNOTS.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH LATE TONIGHT THROUGH SATURDAY FOR SOUTHERN
HALF OF THE AREA.

&&
Hazardous weather outlook, Mar 27, 8:01 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CDT FRI MAR 27 2009

ALZ011>015-017>050-281200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
801 PM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER IS EXPECTED TO START
AROUND MIDNIGHT TONIGHT...GENERALLY ALONG AND SOUTH OF A LINE
FROM TROY TO SELMA TO ALICEVILLE BEFORE 2AM...AND A AUBURN TO
ALABASTER TO HAMILTON BY 5 AM. ALL FACETS OF SEVERE WEATHER WILL
BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THE SEVERE WEATHER SCENARIO REMAINS QUITE
COMPLEX. DO NOT CONCENTRATE ON THE TIMING...HAVE YOUR SEVERE WEATHER
PLANS READY TO GO...AND TAKE ACTION IF WATCHES OR WARNINGS ARE ISSUED
TONIGHT. THIS WEATHER SCENARIO HAS THE POTENTIAL TO BECOME QUITE
DANGEROUS.

IN ADDITION AREA RIVERS HAVE BECOME SWOLLEN FROM RECENT RAINFALL.
KNOW WHAT WATER LEVELS RESULT IN PROBLEMS IN YOUR AREA AND MONITOR
YOUR NOAA WEATHER RADIO...THE INTERNET AND TELEVISION AND RADIO
REPORTS TO KEEP UP TO DATE ON EXPECTED CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL ALABAMA
THROUGH SATURDAY AFTERNOON. ALL FACETS OF SEVERE WEATHER WILL BE
POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THE GREATEST POTENTIAL FOR SEVERE STORMS
WILL COME IN THE FORM OF A BROKEN SQUALL LINE AS IT MOVES FROM
WEST TO EAST ACROSS THE STATE. AFTER THE SQUALL LINE PASSES...THE
SEVERE THREAT WILL COME TO AN END.  THIS WEATHER SCENARIO HAS THE
POTENTIAL TO BECOME QUITE DANGEROUS.

SEVERAL LOCATIONS HAVE RECEIVED 2 TO 5 INCHES OF RAINFALL THE PAST
FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE THROUGH
SATURDAY...GIVING CENTRAL ALABAMA A TOTAL RAINFALL FROM WEDNESDAY
THROUGH SATURDAY OF 4 TO 9 INCHES..WITH ISOLATED HIGHER TOTALS. DUE
TO THE LARGE RAINFALL TOTALS...SOME RIVERS WILL EXPERIENCE FLOODING
BY SATURDAY WHICH MAY LAST THROUGH MONDAY. KNOW WHAT WATER LEVELS
RESULT IN PROBLEMS IN YOUR AREA AND MONITOR YOUR NOAA WEATHER
RADIO...THE INTERNET AND TELEVISION AND RADIO REPORTS TO KEEP UP TO
DATE ON EXPECTED CONDITIONS.

A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY. THE STORM TRACK
REMAINS QUITE ACTIVE AND ANOTHER SYSTEM WILL IMPACT CENTRAL ALABAMA
BY THURSDAY. UNCERTAINTY IN THE TIMING AND AVAILABLE INSTABILITY
EXIST...SO STAY TUNED TO LATER FORECAST AS DETAILS BECOME CLEARER.

MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY
TO TAKE ACTION IF WARNINGS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY TONIGHT AND SATURDAY.

In the hours before

Local storm report, Mar 27, 5:35 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TORNADO          3 SW ALABASTER          33.21N 86.86W
03/26/2009                   SHELBY             AL   NWS STORM SURVEY

            NUMEROUS TREES SNAPPED AND UPROOTED.THREE HOMES DAMAGED
            FROM FALLING TREES.

&&

JSIRMON
Local storm report, Mar 27, 5:36 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TORNADO          3 SW ALABASTER          33.21N 86.86W
03/26/2009  F0               SHELBY             AL   NWS STORM SURVEY

            NUMEROUS TREES SNAPPED AND UPROOTED.THREE HOMES DAMAGED
            FROM FALLING TREES.

&&

JSIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:01 PM CDTSevere Thunderstorm WarningBMXSumter29 min
Mar 28, 12:22 AM CDTSevere Thunderstorm WarningBMXMarengo, Sumter29 min
Mar 28, 3:47 AM CDTRiver Flood WarningBMXBibb, Dallas, Perry7 hr
Mar 28, 4:05 AM CDTSevere Thunderstorm WarningBMXSumter25 min
Mar 28, 4:29 AM CDTSevere Thunderstorm WarningBMXSumter31 min
Mar 28, 4:40 AM CDTSevere Thunderstorm WarningBMXMarengo35 min
Mar 28, 10:12 AM CDTRiver Flood WarningBMXElmore, Montgomery4 days
Mar 28, 10:21 AM CDTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery19 hr
Mar 28, 12:49 PM CDTSevere Thunderstorm WarningBMXLee, Russell26 min
Mar 28, 1:10 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell35 min
Mar 28, 1:26 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Russell34 min
Mar 28, 1:51 PM CDTSevere Thunderstorm WarningBMXLee, Russell13 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.